Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 70, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 21, 2016, 3:58 PM CDT for Brazoria County, Galveston County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2016, 3:58 PM CDT (20:58 UTC)
- Expired
- May 21, 2016, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Brazoria County, TX, Galveston County, TX
The radar
The Houston radar (KHGX), 27 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:43 PM CDT, 15 minutes earlier.
Area forecast discussion, May 21, 3:43 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 343 PM CDT SAT MAY 21 2016 .DISCUSSION... Scattered showers and thunderstorms developed across Southeast Texas today, some of which became strong with the most intense cell passing right over Hempstead. Radar indicated very large hail with this cell, but have yet to hear or see anything larger than penny size. Locally heavy rainfall has accompanied this activity with radar indicating several spots getting 2 to 4 inches in/around our northwest counties. More activity is developing between Houston and the Matagorda Bay area. Models have not done very well with today's coverage, and this does not give much confidence in this forecast package. That said, looking for moisture levels to remain high for the rest of the weekend and the start of the new week. Scattered (mainly daytime?) showers and thunderstorms are possible each day, and the stronger activity could pulse to strong/severe levels tomorrow and Monday along with a threat of locally heavy rainfall where any training develops. Still anticipating warming temperatures next week outside of the storms and strengthening south to southeast winds under a tightening pressure gradient set up between surface high pressure off to our east and as a series of surface lows forming in the lee of the Rockies. With Texas troughing taking shape toward the end of the week, will continue to show increasing rain chances on Thursday and Friday as we officially kick in the start of June and the 2016 Hurricane Season. It's only a matter of time before we start talking about summer heat, so enjoy this weather pattern while you can. 42 && .MARINE... High pressure over the mid-Mississippi valley will shift east tonight. East winds will become southeast by Sunday morning and gradually strengthen as low pressure over the western high plains deepens. A moderate to occasionally strong onshore wind will prevail through much of next week. A long fetch of southeast winds will produce elevated seas next week with SCEC/SCA conditions possible. Tides will become slightly elevated early next week and remain elevated through next Friday. 43 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 71 85 71 85 72 / 30 40 10 40 20 Houston (IAH) 72 86 72 87 74 / 30 40 10 40 10 Galveston (GLS) 75 84 76 84 78 / 30 40 10 30 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...42 Aviation/Marine...43
Hazardous weather outlook, May 21, 5:28 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 528 AM CDT SAT MAY 21 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 528 AM CDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM ACTIVITY SHOULD DEVELOP MAINLY SOUTHWEST OF A HUNTSVILLE TO LIBERTY LINE. STORMS MAY BE CAPABLE OF HEAVY RAINFALL...FREQUENT LIGHTNING...HAIL AND GUSTY WINDS. STORMS SHOULD REMAIN BELOW SEVERE LEVELS ALTHOUGH AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH HAIL AND GUSTY WINDS AS THE MAIN THREATS. THUNDERSTORM CHANCES CONTINUE FOR MUCH OF THE WEEK WITH HIGHER CHANCES COMING ON THURSDAY INTO FRIDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY STRONG TO SEVERE STORM THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 21, 10:58 AM CDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1058 AM CDT SAT MAY 21 2016 TXZ197-211-212-211645- AUSTIN TX-WALLER TX-WASHINGTON TX- 1058 AM CDT SAT MAY 21 2016 ...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WASHINGTON...NORTHWESTERN WALLER AND NORTHEASTERN AUSTIN COUNTIES THROUGH 1145 AM CDT... AT 1057 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLVILLE...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEMPSTEAD...BELLVILLE AND PINE ISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN LEAGUE CITY. && LAT...LON 2989 9622 3000 9638 3026 9632 3016 9596 TIME...MOT...LOC 1557Z 218DEG 37KT 3003 9623
Local storm report, May 21, 12:17 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
1217 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM HAIL BELLVILLE 29.95N 96.26W
05/21/2016 E0.75 INCH AUSTIN TX PUBLIC
PENNY SIZE HAIL NEAR THE INTERSECTION OF FM 1456 AND
HIGHWAY 159 EAST.
&&
EVENT NUMBER HGX1600153
42Special weather statement, May 21, 12:19 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1219 PM CDT SAT MAY 21 2016
TXZ195-196-211800-
BURLESON TX-BRAZOS TX-
1219 PM CDT SAT MAY 21 2016
...STRONG THUNDERSTORM NEAR CALDWELL...
AT 1218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CALDWELL...MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CALDWELL AND SNOOK.
LAT...LON 3068 9665 3060 9653 3053 9642 3038 9668
3051 9683
TIME...MOT...LOC 1718Z 222DEG 14KT 3053 9671Special weather statement, May 21, 3:19 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 319 PM CDT SAT MAY 21 2016 TXZ227-236>238-212100- MATAGORDA TX-GALVESTON TX-BRAZORIA TX-FORT BEND TX- 319 PM CDT SAT MAY 21 2016 ...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN GALVESTON...NORTHEASTERN MATAGORDA...BRAZORIA AND SOUTHEASTERN FORT BEND COUNTIES THROUGH 400 PM CDT... AT 318 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JONES CREEK...OR 7 MILES SOUTHWEST OF FREEPORT...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHEASTERN SUGAR LAND...LAKE JACKSON...ANGLETON...FREEPORT...CLUTE... WEST COLUMBIA...SWEENY...SURFSIDE BEACH...RICHWOOD...BRAZORIA...JONES CREEK...DANBURY...IOWA COLONY...OYSTER CREEK...HOLIDAY LAKES...BAILEY'S PRAIRIE...BONNEY...THOMPSONS...BRAZOS BEND STATE PARK AND WILD PEACH VILLAGE. LAT...LON 2878 9541 2900 9583 2958 9560 2907 9510 TIME...MOT...LOC 2018Z 220DEG 21KT 2889 9546
Special weather statement, May 21, 3:56 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 356 PM CDT SAT MAY 21 2016 TXZ227-237-238-212200- GALVESTON TX-BRAZORIA TX-FORT BEND TX- 356 PM CDT SAT MAY 21 2016 ...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN GALVESTON...EASTERN BRAZORIA AND EAST CENTRAL FORT BEND COUNTIES THROUGH 500 PM CDT... AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SURFSIDE BEACH...MOVING NORTHEAST AT 50 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GALVESTON ISLAND WEST END...GALVESTON CAUSEWAY...TEXAS CITY...ALVIN... ANGLETON...LA MARQUE...SANTA FE...EASTERN FREEPORT...HITCHCOCK... SOUTHWESTERN MANVEL...SURFSIDE BEACH...GALVESTON PIER 21...DANBURY... BAYOU VISTA...IOWA COLONY...OYSTER CREEK...JAMAICA BEACH...TIKI ISLAND... HILLCREST AND LIVERPOOL. LAT...LON 2885 9530 2901 9536 2948 9562 2934 9464 TIME...MOT...LOC 2056Z 222DEG 42KT 2901 9527
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:24 AM CDT | Special Marine Warning | HGX | 66 min | |
| May 21, 5:27 AM CDT | Special Marine Warning | HGX | 93 min | |
| May 21, 6:50 AM CDT | Special Marine Warning | HGX | 85 min | |
| May 21, 7:57 AM CDT | Special Weather Statement | HGX | Matagorda | 48 min |
| May 21, 8:46 AM CDT | Special Weather Statement | HGX | Matagorda | 44 min |
| May 21, 8:47 AM CDT | Areal Flood Advisory | HGX | Matagorda | 58 min |
| May 21, 10:58 AM CDT | Special Weather Statement | HGX | Waller | 47 min |
| May 21, 11:06 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Waller | 21 min |
| May 21, 11:25 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Waller, Washington | 20 min |
| May 21, 11:43 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Grimes, Waller, Washington | 32 min |
| May 21, 12:15 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Harris, Montgomery, Waller | 30 min |
| May 21, 12:19 PM CDT | Special Weather Statement | HGX | Burleson | 41 min |
| May 21, 12:45 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 30 min |
| May 21, 12:57 PM CDT | Areal Flood Advisory | HGX | Burleson | 63 min |
| May 21, 1:00 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 45 min |
| May 21, 1:26 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson | 64 min |
| May 21, 2:02 PM CDT | Areal Flood Advisory | HGX | Burleson | 58 min |
| May 21, 2:16 PM CDT | Flash Flood Warning | HGX | Burleson | 89 min |
| May 21, 2:21 PM CDT | Special Marine Warning | HGX | 84 min | |
| May 21, 3:19 PM CDT | Special Weather Statement | HGX | Brazoria | 41 min |
| May 21, 3:23 PM CDT | Special Marine Warning | HGX | 67 min | |
| May 21, 3:41 PM CDT | Areal Flood Advisory | HGX | Brazoria, Matagorda | 64 min |
| May 21, 3:56 PM CDT | Special Weather Statement | HGX | Brazoria, Galveston | 64 min |
| May 21, 4:08 PM CDT | Special Weather Statement | HGX | Fort Bend | 52 min |
| May 21, 4:24 PM CDT | Special Marine Warning | HGX | 21 min | |
| May 21, 4:30 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston | 3 hr |
| May 21, 4:46 PM CDT | Special Weather Statement | HGX | Fort Bend, Harris | 44 min |
| May 21, 5:24 PM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris | 3 hr |
| May 21, 5:33 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 27 min |
| May 21, 6:01 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Liberty | 44 min |
| May 21, 6:27 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Matagorda | 33 min |
| May 21, 6:45 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 30 min |
| May 21, 6:51 PM CDT | Special Marine Warning | HGX | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.